Static500 wrote:... Not seen much research though into a rise in stage III patients where you wouldn’t expect there to be many remaining cancer cells and thus don’t think you’d expect a material change in CEA due to these being killed off?
Hence just wondering if anyone has come across the theory to explain this...
Yes, I have come across such a theory, but it would require expertise in organic chemistry to properly understand it and to explain the process. Basically, the issue is this (in my opinion):
1. Your CAPOX chemo is based on capecitabine which is a pro-drug that is metabolized in the liver
. Other types of chemo (i.e., IV-based chemo) do not have this characteristic. There are several references in the literature that mention this issue: It is the metabolism cycle in the liver that sets capecitabine apart from all of the IV-administered chemo drugs.
2. CEA is a glycoprotein, and it is also metabolized in the liver.
3. It is probably the case that the concentration of chemo in the blood increases over time with each round administered. The longer you are on chemo, the greater the cumulative effect. Once you stop chemo the concentration then gradually diminishes over time and presumably CEA will gradually decrease over time, too.
What all of this probably means is that if you are taking the pro-drug capecitabine over a period of weeks or months, your CEA will probably increase over time. This is to be expected. It is normal. This is likely due to the increased involvement of the liver in the metabolism of the drug. This rise over time may not happen with IV-administered chemo regimens like FOLFOX because in that case the 5-FU drug is delivered directly into the blood stream without the need to first transit through the liver.
This is just my layman's view of what is going on. Others may disagree.